Hypothyroidism-feeling really anxious/low

Hello everyone,

I'm looking for advice. I was diagnosed with Hypothyriodism back in Nov-15. Since then the doctors have struggled to get my figures within range. My last set of results said I was slightly under range. The Doctor suggested changed my medication from 75mg one day and 100mg the next. I didn't do this as the last time I was put on 100mg I had a really funny turn which resulted in an ambulance being called as I was having chest pains.

The last nine months I have suffered from anxiety. This was from an incident that unfortunately I cannot sort out as it will cost too much to rectify. I have suffered from anxiety my whole life on and off. When I first got diagnosed with hypo last nov the doctors mentioned going back onto anti depressants but I didn't want to as I have manged to stay off them for 2 and half years.

I seem to have little windows of feeling 'normal' but the last week or so I have got quite bad. I manage to carry on going into work but I'm losing interest in my workload, Today I have a off day of work but I just want to lay in bed. Every morning, I have retching attacks like I want to be sick. I have had counselling but I seem to get better for a little while and then go back to my old ways.

I am worried I will lose my partner and ultimately my job I really love.

Any advice would be appreciated. I feel so alone.

13 Replies

  • I also forgot to mention that I have started have hot flushes in the night and cannot sleep

  • I am sorry, Ebony1980 you hare having a rough time at present. November '15 is not too long ago and it does usually take quite some time to build up to a dose which makes you feel well.

    However, as you are worried about losing your job, boyfriend, and have anxiety maybe the doctor would consider adding some T3 your your T4.

    T3 is the onl thyroid hormone that enters our receptor cells (and the brain contains the most I believe) and also that you have now weaned yourself off them and as you are hypothyroid I think your doctor might agree. Unfortunately they've been told not to prescribe T3 but you could get a private source (for that you'd have to ask for a Private Message to be sent to you as it's not permitted on the forum).

    I myself had problems with levothyroxine and T3 did improve my symptoms.

  • Thank you Shaws

  • Hi,

    Could you explain this T3 T4 medication please ?

    I was diagnosed this week with Hyperthyroidism after feeling unwell for ages so new to this.

    I was put on carbimazole 40mg for 4weeks then a 20mg maintenance dose. I'm also going for a blood test for Graves.

    My results were T4 76.2, T3 38.5, TSH 0.001 (undetectable)

  • Hi Kuga

    T3 and T4 are thyroid medications taken for hypothyroidism.

    Generally speaking we are offered T4 which is usually levothyroxine by the NHS but not everyone feels well on this so sometimes people take some T3; liothyronine as well or instead of the levothyroxine to help.

    There is also NDT which stands for natural dessicated thyroid which is derived from pig i believe, the t3 and t4 i mentioned are synthetic hormones.

    There is a lot of information on this website about both medications as i am not the best person to tell you the scientific information! Im afraid i know nothing about hyperthyroidism or graves or the medication you take!!

    Hope this helps a little bit?!

  • Thanks Ic1973

  • I'm sorry you have hyperthyroidism which is that your body is producing far too much thyroid hormones and the medication you are taking at present is the usual ones to reduce. It has speeded up your body too much.

    No wonder you feel so awful.

    Put up a new post headed 'Hyperthyroidism' and those who have/had it will respond and reassure you.

    Always put up your own post as the advice will be for you alone and not always the same for one another.

    The Endos will give you sufficient medication to bring your hormones down.

    This is a link from Thyroiduk.org.uk of hyperthyroidism.


    Please also note that the Admins aren't medically qualified but have had experience of either hypo/hyper.

  • Thank You for the link

  • Hi Ebony1980,

    You are most definitely not alone! The lack of thyroid hormones can lead to high levels of anxiety, panic attacks and low mood. I agree that taking antidepressants are unlikely to help as they won't treat the cause of your problems. It's very easy to start taking them but coming off them would cause withdrawal symptoms, which can be very unpleasant.

    As Shaws advised it may be worth adding a bit of T3 to your levothyroxine. It's an over the counter medication in Greece and Turkey. If you post a request, the HU members will pm you their sources. Another option is replacing levothyroxine with natural dissected thyroid (ndt). Again, it's unlikely that your GP would prescribe it but you could get it over the internet from abroad, the same way as T3. Stop the Thyroid Madness website is a good source of info about ndt: stopthethyroidmadness.com/n...

    You will get better but it takes time...

    Take care x

  • Thank you very much Kitten1978

  • Suggest you ask GP to check levels of vitamin d, b12, folate and ferratin. These all need to at good ( not just average) levels for thyroid hormones to work in our cells.

    Also have you had thyroid antibodies checked? There are two sorts TPO and TG. (Thyro peroxidase and thyroglobulin) Both need checking, if either, or both are high this means autoimmune thyroid - called Hashimoto's - most common cause of being hypo. NHS rarely checks TPO and almost never checks TG.

    Make sure you get the actual figures from tests (including ranges - figures in brackets). Start a new post on here and members can offer advise on any vitamin supplements needed

    If you can not get GP to do these tests, then like many of us, you can get them done privately


    Blue Horizon - Thyroid plus eleven tests all these.

    This is an easy to do fingerprick test you do at home, post back and they email results to you couple of days later.

    Anxiety is a common side affect of inadequate or incorrectly treated thyroid

    If you have Hashimoto's then you may find adopting 100% gluten free diet can help reduce symptoms, and lower antibodies too

  • Thank you Slowdragon. I'm only 36 and I feel like my lifes over sometimes

  • I found that getting the right dose and switching to NDT helped enormously. I too suffer with anxiety and I know what misery it brings and how it can bring some days to a grinding halt. Insist your T3 is checked. Anti depressants are a cop out for GPs so stick to your guns. You do need to increase your dose somehow. It could've been psychosomatic your reaction as you may have got yourself in a tiz about taking the extra? Insomnia is usually a sign of being undermedicated too. One thing that would help is some kind of exercise especially when you've got a build up of adrenaline. I do something most days now I'd struggle without to be honest

You may also like...